North Carolina, 2012Hail in North Carolina, March 20, 2012
March 20, 2012 · NWS MHX · 4 events in 1 county or zone
Scattered thunderstorms developed over Eastern North Carolina during the afternoon hours of March 20th as a weak surface trough interacted with the sea-breeze boundary. One thunderstorm produced a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over Eastern North Carolina during the afternoon hours of March 20th as a weak surface trough interacted with the sea-breeze boundary. One thunderstorm produced a few reports of large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 20, 2:47 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 20, 2:47 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
347 PM EDT TUE MAR 20 2012
.SYNOPSIS...
A WEAK TROF OF LOW PRESSURE IN THE AREA WILL DISSIPATE TONIGHT. A
WARM MOIST AND UNSTABLE AIRMASS WILL REMAIN THROUGH LATE IN THE
WEEK. A FRONT WILL PASS THROUGH THIS WEEKEND. HIGH PRESSURE WILL
BUILD IN FROM THE NORTH BEHIND THE FRONT EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 345 PM TUE...WEAK SURFACE TROF DIFFICULT TO LOCATE THIS
AFTERNOON. BEST ESTIMATE FROM SURFACE PRESSURE PATTERN IS FROM
NEAR CAPE HATTERAS WEST TO GREENSBORO. TROF IS FORECAST TO
DISSIPATE OVERNIGHT. ANY SCATTERED CONVECTION THIS AFTERNOON WILL
DISSIPATE QUICKLY WITH THE LOSS OF DAYTIME HEATING THIS EVENING SO
WILL ONLY KEEP IN POPS CHANCE EARLY. TIME SECTIONS AND FORECAST
SOUNDINGS SHOW HIGH DENSE OVERCAST MOVING IN THIS EVENING AND
LOWERING TO AROUND 15000 FT OVERNIGHT. THIS WILL INHIBIT THE DENSE
FOG WE'VE SEEN THE PAST FEW NIGHTS. 12Z MAV/MET GUIDANCE CLOSE
TONIGHT AND LOOK GOOD.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
AS OF 345 TUE...THE WARM MOIST AND UNSTABLE AIRMASS REMAINS IN
PLACE WEDNESDAY. HOWEVER...NOT MUCH IN THE WAY OF SURFACE FEATURES
TO TRIGGER CONVECTION. ONLY VERY WEAK DISTURBANCES IN THE FLOW.
KEPT POPS IN THE 30-40 PERCENT RANGE. HIGHS MAINLY IN THE MID TO
UPPER 70S MOST AREAS INLAND FROM THE COAST.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...UNSETTLED WEATHER IS EXPECTED THROUGH SUNDAY
AND THE FORECAST WILL HAVE A CHANCE OF RAIN EACH DAY WHILE
TEMPERATURES REMAIN WELL ABOVE NORMAL THROUGH SATURDAY. A WEAKNESS
IN THE UPPER RIDGE COMBINED WITH ONSHORE FLOW AND DIURNAL HEATING
WILL LEAD TO THE DEVELOPMENT AND MAINTENANCE OF SCATTERED SHOWERS
AND THUNDERSTORMS EVEN AFTER THE LOSS OF DIURNAL HEATING. A BRIEF
BREAK IN THE WET PATTERN IS EXPECTED ON FRIDAY AS THE LOW LEVEL FLOW
BECOMES WESTERLY AND ONLY ISOLATED THUNDERSTORMS WILL BE POSSIBLE.
HIGHS WILL BE WITHIN A FEW DEGREES OF 80.
A CUT OFF UPPER LOW IS FORECAST BY THE MODELS TO APPROACH NC
SATURDAY THEN DRIFT SE ACROSS THE AREA ON SUNDAY. THE UPPER SYSTEM
IN COMBINATION WITH A SURFACE FRONT AND DEVELOPING TRIPLE POINT LOW
WILL BRING A GOOD CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
EASTERN NC SATURDAY AND SUNDAY. WELL ABOVE NORMAL HIGHS IN THE
MIDDLE TO UPPER 70S ARE FORECAST SATURDAY WITH CLOUDS/PRECIPITATION
PRODUCING COOLER HIGHS IN THE UPPER 60S TO LOWER 70S SUNDAY. THE LOW
IS FORECAST TO DEPART SUNDAY NIGHT WITH RISING HEIGHTS LEADING TO
HIGH PRESSURE FROM THE NORTH BUILDING SOUTH INTO THE AREA MONDAY AND
TUESDAY. COULD SEE A FEW LINGERING SHOWERS EARLY MONDAY THEN DRY
WEATHER WILL OCCUR MONDAY AFTERNOON AND TUESDAY WITH COOLER NEAR
NORMAL TEMPERATURES EXPECTED.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /TONIGHT AND WED/
AS OF 345 PM TUE...ANY CONVECTION THAT POPS UP THIS AFTERNOON WILL
DISSIPATE QUICKLY THIS EVENING. DECK OF HIGH OVERCAST EXPECTED TO
MOVE IN THIS EVENING AND LOWER TO AROUND 15000 FT OVERNIGHT. THIS
WILL PREVENT THE DENSE FOG FORMATION OF THE PAST FEW NIGHTS. KEPT
FOG IN THE MVFR RANGE AT ALL 4 TERMINALS. SCATTERED CONVECTION
POSSIBLE AGAIN WEDNESDAY WITH LIGHT SOUTH SURFACE WINDS.
/LONG TERM WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM TUESDAY...UNSETTLED WEATHER EXPECTED THROUGH MUCH OF
THE PERIOD. THE EARLY MORNINGS THROUGH FRIDAY WILL BE PRONE TO FOG
AND STRATUS DEVELOPMENT. A WEAKNESS IN THE UPPER RIDGE COMBINED WITH
ONSHORE FLOW WILL HELP TO PRODUCE AND MAINTAIN SCATTERED SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY EVENING. THE DRIEST
PERIOD WITH THE BEST POTENTIAL FOR SUSTAINED VFR CONDITIONS WILL BE
FRIDAY AND FRIDAY EVENING AS LOW LEVEL WESTERLY FLOW DEVELOPS ACROSS
THE AREA. A CUTOFF UPPER LOW AND ASSOCIATED SURFACE FRONT AND LOW
PRESSURE SYSTEM WILL TRACK SLOWLY EAST INTO AND ACROSS NC SATURDAY
AND SUNDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED.
&&
.MARINE...
SHORT TERM /TONIGHT AND WED/
AS OF 345 PM TUE...QUIET PATTERN CONTINUES OVER THE MARINE ZONES.
LIGHT SOUTHERLY FLOW AND SEAS RUNNING 2-4 FEET.
/LONG TERM WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM TUESDAY...OFFSHORE HIGH PRESSURE WILL BE THE DOMINATE
WEATHER SYSTEM THROUGH FRIDAY NIGHT PRODUCING SOUTH TO SOUTHWEST
FLOW TO 15 KNOTS AND SEAS 3-4 FT. AN APPROACHING BACK DOOR FRONT
FRONT IS EXPECTED TO STALL JUST NORTH OF THE WATERS FRIDAY NIGHT. ON
SATURDAY INTO SUNDAY A SLOW MOVING CUT OFF UPPER LOW AND IT'S
ASSOCIATED SURFACE FRONT AND DEVELOPING TRIPLE POINT LOW WILL MOVE
ACROSS NC WITH SOUTHERLY FLOW INCREASING TO 15 TO 20 KT AND SEAS
BUILDING TO 3 TO 5 FT SATURDAY AND 4 TO 6 FT SATURDAY NIGHT AND
SUNDAY. AS THE DEVELOPING LOW PULLS AWAY FROM THE WATERS SUNDAY
NIGHT INTO MONDAY STRONG SMALL CRAFT ADVISORY CONDITIONS WILL BE
POSSIBLE IN STRENGTHENING NORTHERLY FLOW.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...JME
AVIATION...JME/HSA
MARINE...JME/HSA
Hazardous weather outlook, Mar 20, 2:48 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
348 PM EDT TUE MAR 20 2012
NCZ029-044>047-079>081-090>095-098-103-104-210830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
348 PM EDT TUE MAR 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY AWAY
FROM THE COAST. SMALL HAIL...GUSTY WINDS...AND HEAVY DOWNPOURS WILL
ACCOMPANY SOME OF THE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 20, 1:05 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
205 PM EDT TUE MAR 20 2012
NCZ046-081-201900-
MAINLAND HYDE-TYRRELL-
205 PM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND HYDE AND TYRRELL
COUNTIES THROUGH 300 PM EDT...
AT 204 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KILKENNY...OR ABOUT 21 MILES NORTHWEST OF ENGELHARD.
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MAINLAND HYDE AND
TYRRELL COUNTIES THROUGH 300 PM EDT...
AT 204 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER KILKENNY...OR ABOUT 21 MILES NORTHWEST OF
ENGELHARD.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL SOUTHERN
TYRRELL COUNTY RURAL CENTRAL TYRRELL COUNTY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3554 7647 3579 7629 3553 7602 3539 7626
TIME...MOT...LOC 1804Z 168DEG 2KT 3571 7625
3
Special weather statement, Mar 20, 3:36 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
436 PM EDT TUE MAR 20 2012
NCZ044-080-202100-
BEAUFORT-PITT-
436 PM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT AND PITT COUNTIES
THROUGH 500 PM EDT...
AT 436 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WASHINGTON...MOVING SOUTHWEST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WASHINGTON...
CHOCOWINITY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3566 7699 3566 7696 3552 7688 3548 7698
3550 7701 3549 7702 3547 7700 3540 7716
3542 7719 3540 7720 3559 7731 3568 7702
TIME...MOT...LOC 2036Z 066DEG 10KT 3557 7703
5Hail, Beaufort
- When
- March 20, 4:11 PM EST
- Where
- Beaufort County, 1.32 mi WSW of Chocowinity
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.510, -77.120
Broadcast media relayed a public report of nickel to quarter size hail near Chocowinity.
Hail, Beaufort
- When
- March 20, 4:15 PM EST
- Where
- Beaufort County, 3.49 mi NW of Frederick
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.510, -77.170
Beaufort county 911 center relayed public report of nickel to quarter size hail on Hodges Road west of Chocowinity.
Hail, Beaufort
- When
- March 20, 4:18 PM EST
- Where
- Beaufort County, 0.69 mi S of Chocowinity
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.510, -77.100
Broadcast media relayed public report of quarter size hail at Andys in Chocowinity.
Hail, Beaufort
- When
- March 20, 4:21 PM EST
- Where
- Beaufort County, Hackney
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.470, -77.120
Broadcast media relayed public report of pea to nickel size hail in Hackney.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, March 20 to 26, 20122 deaths · 1 injured · $1.5 million · 1 in hail · 23 events
- Flash Flooding and Flooding in Texas, March 20 to 28, 20121 death · $1.9 million · 0.88 in hail · 9 events
- Tornadoes and Flash Flooding in Louisiana, March 20 to 28, 20121 injured · $11 million · EF2 · 19 events
- Tornadoes and Flash Flooding in Louisiana, March 20 to 21, 2012$2.2 million · EF1 · 58 events
- Damaging Winds in Texas, March 20, 2012$305,000 · 70 kt wind · 7 events
- Flash Flood and Hail in North Carolina, March 20, 2012$100,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Texas, March 20, 2012$74,000 · 62 kt wind · 8 events
- Flooding in Missouri, March 20 to 21, 2012$52,000 · 15 events
- Heavy Snow in Oregon, March 20 to 22, 2012$75,000 · 7 events
- Lightning Strike in North Carolina, March 20, 2012$50,000 · 1 event
- Flash Flooding and Hail in Virginia, March 20, 20121 in hail · 19 events
- Flash Flooding and Damaging Wind in Texas, March 20 to 21, 201252 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372648, 372649, 372650, 372651.